MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS OVAL PATELLA SZ 32MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

SMITH & NEPHEW, INC. POROUS OVAL PATELLA SZ 32MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 74027432
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the during a tka surgery after drilling the 5.7 lug holes the patella was pressed into the bone using the porous oval patella sz 32mm.It did not stick to or grab any bone.With no effort, the surgeon removed the patella by lightly lifting with a freer.They tried a second time to clamp and press into bone, and it did not take a second time.The procedure was completed, with a non-significant delay, by cementing the same device in the bone.Patient was not harmed beyond the problem reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that no additional requested clinically information was provided.Based on the information provided, the root cause of the reported ¿tried a second time to clamp and press into bone,¿ and ¿it did not stick to or grab any bone,¿ (regarding the patella/cement clamp components), cannot be definitively concluded.Per case communications, after two unsuccessful attempts, the patella component was cemented to the bone.The patient impact beyond the reported cannot be determined and the patient¿s current health status is unknown, no further clinical medical assessment is warranted.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in the intraoperative precautions section that modular components must be assembled securely.Repeated assembly and disassembly of the modular components should be avoided since it could compromise a critical locking action of the components.Surgical debris must be cleaned before assembly as it may inhibit the proper fit and locking of modular components which may lead to early failure of the procedure.The porous patella is indicated for use with or without bone cement.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include procedural variance and/or poor insertion technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
POROUS OVAL PATELLA SZ 32MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13975577
Report Number1020279-2022-01448
Device Sequence Number20390793
Product Code MBH
UDI-Device Identifier00885556769836
UDI-Public885556769836
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K211221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74027432
Device Lot Number21HM08812
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2022
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date04/08/2022
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown